I woke up with a woozy feeling this morning, and apparently wasn't "all there" my brother called the ambulance because I was on the floor and couldn't tell what was real or not. The whole time I was feeling out of it, I thought I was still dreaming, but I was kind of delusional. I have been skipping meals because I don't like injecting myself these past couple days, could that have been the cause of my wooziness? This is the second time this week that I wake up low and acting all out of it, mixing reality with dreaminess. What the doctors said when I felt normal was to NOT skip any meals, and to lower my Lantus dosage from 20 to 10 now.. They just wanted to make sure that I don't pass out, but I have had low blood sugar daily, and just take sugar to raise it myself. However, this past week for some reason I've been waking up on the floor rolling around and not really reacting to what goes on. My brother had cartoons on and I actually thought the cartoons were real, I even sang along to the theme song... worst part, I have a job with random scheduled hours, from 3-10 to 10pm-2am... I want to let them know (It's a fast food restaurant) but I don't want them to terminate me because I ask for a more flexible schedule for my diabetes care. They don't really listen when I try to speak about it, they are really busy and get annoying when I try to talk to them.. well, I'll work on eating and not skipping meals, and I'll lower my insulin dose, but I was wondering if this has happened to anyone here? The way I was acting from the low, I'm thinking it was because I skip meals (breakfast, lunch, sometimes dinner too).

Views: 342

Reply to This

Replies to This Discussion

If your basal dose is reasonably set you should be able to skip or delay a meal without crashing. Cutting your Lantus in half is a big change but two bad episodes in a week is something to take care of.

You are going to have diabetes a very long time and you really have to overcome the temptation to not eat because you don't want to take a shot. I know it's not easy; before I went on a pump I had to say a short prayer - blessing God who commands us to choose life -before each and every shot. Avoiding food is not a solution.

I know it's easy for me to say but I think you should ask your managers for a schedule that allows you to care for yourself. They can't fire you for simply making the request and frankly if they can't accomodate you, you're probably better off looking for a job which has a friendlier schedule.

Finally, does your brother know to offer you juice or glucose tabs if you seem out of it but are conscious? You really don't want to take a ride to the ER if a glass of OJ will get you back on track.

Good luck,

Maurie

I don't have a basal dose, because I don't have an insulin pump.. I use Humalog (Aspart) fast acting insulin pen during the daytime for every meal, and Lantus (Glargine) insulin at night before bed time. The morning one varies on the doses, depending on how many carbohydrates I eat before every meal (Usually it's about 10 units per meal) and the night time one, the Lantus, I use about 10 units before I go to sleep.

I think the prayer before the shots works... I too have done that in the past. Still do, but mostly I just try to think positive, then I tell myself that I have to inject, because that is what's important and best for me. You're right about avoiding food not being a solution. I must work on that!!

I told my manager about my diabetes situation, and they (well, one of the managers) offered me breaks for that. For checking blood sugar, or to fix my low blood sugar episode, and I am happy that it turned out alright! I just had to speak up and not be afraid. But I am still going to work at whatever shift they schedule me, even if it is for 2am-5am, because it IS a job, and I am new there. I have only worked there for about 3 weeks, and got paid only once. I don't want them to cut my hours, but they did, I'm not sure why... I only have 1 day next next week! :( they said that it's not just me, but a lot of people are getting their hours and even days cut.

Well, he did try to give me a glucose tablet, but he says that I didn't want to eat it at first, but that I ate it eventually, after some "Angela, eat the glucose tablet!". I think that while I was out of it, it was just my way of not being sure of what he was trying to do. He said I'd just sit there, with a blank look on my face, pale, and glazed eyes. I do recall just being woozy, and seeing things in two's, and not hearing anything. Things were happening, but I couldn't feel or be aware of much of anything. I didn't even feel when they poked my finger with the lancet to check my blood glucose level! So he was worried and that's the reason he called the ambulance.

Thanks for the help!

I am sorry to hear that you are having problems. What you are describing sounds like a hypoglycemic reaction. I suggest that you provide more information about your diabetes regiment or speak with your MD about changing your insulin dosages. Cutting your lantus dose in half is likely too large of an adjustment.

Also be aware that in the US diabetics are protected by the Americans with Disability Act (ADA). In basic terms your employer has to provide you reasonable accomidations while you are working. For many T1s this may include breaks to test your BG, treat a hypo, or eat a meal/snack. You cannot be legally reprimanded at your place of employment for requesting things like this.

Your situation sounds difficult and I hope the best for you.

I'm glad to be protected by the ADA! Without it, diabetes would be harder to talk about when it comes to work.Thanks for bringing that up, as I was not aware of that specific act! :)

Hmm, that's what I also thought at first, but seeing as how my blood sugar levels have been a lot better, and I am no longer struggling with the lows, I think that 10 units of Lantus is good. I don't wake up low anymore. I wake up with 103, and not 53 anymore! So I think it's ok now.

Thanks, I hope for the best for you as well, and for everyone else with diabetes!

Definitely a hypo, did you check your glucose (or at that point did someone else check it for you?)

I tend to get that way when I'm really tanking. Last time it was that bad, I was at 29 and thankfully a girl I work with recognized the symptoms and forcefully squirted an entire tube of Glucose gel into my mouth.

Eating is important, even when I don't feel hungry I try to have a snack every 2 or 3 hours just to keep my system working right.

Yeah, the paramedics checked my blood glucose when I was in my state of wooziness. It was at 51... that's after 1 glucose tablet fed to me by mouth, from what I was told. After some soda at home, some glucose gel given to me on my way to the ER(15 carbohydrates), they checked again and it was at 61...

I guess it IS important not to skip any meals. It's just hard to eat during the day, cause you get busy and just either forget, or you don't have the time... but hey, I know that I can do it, it just takes time to adjust. I have had diabetes for one year now, and I got it at age 19 during college...

But yes, I do agree that snacking is so important just as the meals are. I just went on a snack trip to the groceries and now I'm committed to never missing my snacks! The best ones, I find, are with protein in them. Such as Protein bars!! Love those, but still, they have 15 carbohydrates in them, and that's good. The protein helps prevent the blood sugar from declining by providing a steady blood glucose if you won't be having your meal until one or two more hours. So I eat one during my break at work!

Hopefully I can get this routine straightened out! Thanks for your help. I am glad I have people to talk to about my diabetes, because I don't know anybody who has it outside of the internet! So thanks a lot :). Good luck and take care.

If your basal is set correctly, you shouldn't need to snack to prevent lows. If you don't yet feel confident enough to adjust your own basal, you might speak to your endo or CDE.

Happy Thanksgiving,

Maurie

Basal dosing isn't just for insulin pumps it also refers to long acting insulins like Lantus and Levemir. If that dose is set correctly you shouldn't go low between meals.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Meet The 2014 Big Blue Test Grant Recipients

  This year Diabetes Hands Foundation has pledged US$35,000 in Big Blue Test grants, continuing its support for programs aimed at providing lifesaving supplies, medical tests, treatment, and patient education to people living in need who have or at risk Read on! →

Kim Vlasnik: The Patient Voice

  Kim Vlasnik, you NAILED it! In this video, Kim Vlasnik takes our breath away as she describes what its like to be a person with diabetes. Fortunately, Stanford’s Medicine-X Conference gives ePatients, like Kim, a chance to speak since we carry the Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service